Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 119, NWS Lincoln, IL

August 3, 20227 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 2022, 4:19 PM CDT for 7 counties in Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2022, 4:19 PM CDT (21:19 UTC)
Expired
Aug 3, 2022, 5:00 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, IL, Coles County, IL, Douglas County, IL, Edgar County, IL, Moultrie County, IL, Piatt County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 1:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:52 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 3, 2:52 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
252 PM CDT Wed Aug 3 2022

.SYNOPSIS...
Issued at 245 PM CDT Wed Aug 3 2022

A couple rounds of strong to severe storms are expected this
evening and tonight as a frontal boundary approaches central
Illinois. The front will stall over the region to close out the
week. While much of Thursday and Friday will be dry, a few spotty
showers and storms will be possible each day. Temperatures will
top out in the mid 80s Thursday and upper 80s Friday. Temps in the
90s return for this weekend along with heat indices of 100 to 105
degrees.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 245 PM CDT Wed Aug 3 2022

A couple rounds of strong to severe storms and potential for heavy
rain resulting in flash flooding round out the primary concerns in
the near term. This afternoon, a cold front stretches from
northern WI southwest across central IA and into KS. Storms have
redeveloped in response to an MCV/outflow boundary emanating from
IA within an unstable prefrontal air mass characterized by
moderately strong instability with MLCAPE values in excess of 3500
J/kg and weak but increasing shear values. Storms may initially
pose a pulse severe threat with lack of stronger deep layer shear
limiting storm organization. Deep layer shear values are progged
to increase to around 25-30 kt late this afternoon into the
evening in response to an increase in wind speeds aloft as the
upper jet digs into portions of the Great Lakes region. A second
line of storms is expected to develop over portions of central
Illinois late this afternoon and evening as H5 trough digs into
the Great Lakes and Mid Mississippi Valley. The severe threat
appears most notable with this second wave with better deep layer
shear in place. In addition, any outflow boundaries from round one
of storms laying out east to west may serve as the focus for a
narrow but enhanced severe threat for any storms riding along the
boundary. A low but non-zero tornado threat may materialize if
this scenario pans out, but modest deep layer shear values today
will keep the overall tornado threat in check.

This evening, expect a modest uptick in mid level southwest flow,
especially over MO, which will continue to feed high theta-e air
into ongoing storms. Corfidi vectors will remain light and become
oriented out of the N/NNE this evening as the low level jet
develops increasing the threat for back-building thunderstorms and
heavy rainfall. 12Z HREF has trended wetter in terms of QPF this
evening and overnight with LPMM showing a broadening footprint of
QPF values in excess of 2 inches and some pockets now in excess of
5 inches of rainfall. Mean QPF from the HREF shows a broad swath
of 0.5 to 1.5 inches between the Illinois River and I-57 corridor
with some pockets over 1.5 to 2.0 inches. 3-hour flash flood
guidance generally falls between 2.0 and 3.0 inches except for
areas near and south of I-70 where only 1.0-1.5 inches of rain is
needed for flash flooding. A Flash Flood Watch has been issued for
portions of central Illinois, roughly I-55 to I-57 but also
including Morgan and Scott counties.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 245 PM CDT Wed Aug 3 2022

Frontal boundary will be stalled over the southern half of
Illinois Friday and will serve as the primary focus for storm
development Friday afternoon as conditions become unstable and
weakly capped. There remains some uncertainty on the placement of
the front and PoPs reflect this with the highest values across the
south half of the state but favoring dry north of I-72 where mid
level height rises begin to build across the region.

By Saturday, there is higher confidence that the front will settle
to out south while upper ridge builds back across portions of the
mid Mississippi River Valley. Mid level southwest flow will
overspread the region allowing heat to build back into the
forecast. Temperatures will reach into the upper 80s to 90s across
central Illinois while dew points continue to run in the 70s.
This pattern continues into the day Sunday. Heat Index values will
peak in the 100-105 degree range each day this weekend.

For the first half of next week, upper ridge is expected to shift
to our east while a flat trough moves into portions of the Great
Lakes. A trailing attendant cold front will settle over portions
of central Illinois Monday. The front will slowly settle south to
the Ohio River Valley Tuesday or Wednesday with daily chances for
showers and storms near the front. Behind the front, temperatures
will moderate closer to normal or fall slightly below normal while
precip chances diminish.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed Aug 3 2022

A cold front will approach the region tonight and tomorrow. Breezy
SW winds and VFR conditions will occur during the first half of
today, but a couple lines of storms will develop ahead of the
front this afternoon and move across central Illinois the
remainder of the afternoon and evening. Some of these storms could
be strong or severe. Winds will drop off behind the line of
storms overnight, but should generally have a prevailing SW
direction. Patchy fog is possible tonight, especially near the
Illinois River. Winds will turn N/NE Thursday afternoon behind
the front, but after the current TAF valid period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ029>031-036>038-
040>057-061>063-066>068-071>073.

Flood Watch through Thursday morning for ILZ038-042>044-048>054-
061.

&&

SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Aug 3, 3:05 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Wed Aug 3 2022

ILZ027>031-036-037-040-041-047-042015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-
305 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening and
overnight. The risk for severe storms appears low at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will build back across the region this weekend.
Heat Index values are expected to top out around 100 degrees Saturday
and Sunday.

Additional thunderstorms are possible Sunday afternoon through
Sunday night. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-048>057-061>063-066-067-071-042015-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Clay-
305 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

A couple rounds of storms are possible this afternoon through
tonight. Some of these storms could be severe with damaging winds,
hail, and heavy rain being the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will build back across the region this weekend.
Heat Index values are expected to top out around 100 to 105 degrees
Saturday and Sunday.

Additional thunderstorms are possible Thursday into Thursday
evening, as well as Sunday afternoon through Sunday night. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

ILZ068-072-073-042015-
Crawford-Richland-Lawrence-
305 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Thunderstorms are possible this evening and tonight. Some of these
storms could produce locally heavy rain but the overall threat for
severe storms is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will build back across the region this weekend.
Heat Index values are expected to top out around 100 to 105 degrees
Saturday and Sunday.

Additional thunderstorms are possible Thursday into Thursday
evening, as well as Sunday afternoon through Sunday night. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:52 PM CDTSevere Thunderstorm WarningILXLogan38 min
Aug 3, 1:58 PM CDTFlood WatchILXChristian, Clark, Clay, Crawford, Cumberland, DeWitt and 14 more17 hr
Aug 3, 2:01 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean44 min
Aug 3, 2:14 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon34 min
Aug 3, 2:33 PM CDTSevere Thunderstorm WarningILXLogan, Macon, Sangamon42 min
Aug 3, 3:49 PM CDTSevere Thunderstorm WarningILXChampaign, Christian, Douglas, Macon, Moultrie, Piatt41 min
Aug 3, 4:57 PM CDTSpecial Weather StatementILXDouglas, Edgar, Vermilion63 min
Aug 3, 5:53 PM CDTSpecial Weather StatementILXColes, Cumberland52 min
Aug 3, 6:34 PM CDTSevere Thunderstorm WarningILXClay, Effingham41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.